Alert archive / Illinois / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 173, NWS St. Louis, MO

July 7, 2014Saint Clair County, Illinois

NWS St. Louis, MO issued this severe thunderstorm warning at Jul 7, 2014, 7:05 PM CDT for Saint Clair County, Illinois. It was in force for 40 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 7, 2014, 7:05 PM CDT (00:05 UTC)
Expired
Jul 7, 2014, 7:45 PM CDT
In force
40 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Hail
1.75 in
Wind
50.0 mph

County Saint Clair County, IL

The radar

The St Louis radar (KLSX), 63 km from the middle of the area, began a volume at 00:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 7, 7:32 PM CDTHAIL 0.7Belleville, IL

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 0.1 hours before the alert went out and 215 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2014-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 646 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2014-07-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 39 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
646 J/kg
Mixed-layer CIN
-67 J/kg
Mixed-layer LCL
1587 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
39 m²/s²
0-3 km storm-relative helicity
109 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

802 
WUUS53 KLSX 080005
SVRLSX
ILC163-080045-
/O.NEW.KLSX.SV.W.0173.140708T0005Z-140708T0045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
705 PM CDT MON JUL 7 2014

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL ST. CLAIR COUNTY IN SOUTHWEST ILLINOIS...

* UNTIL 745 PM CDT

* AT 704 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR EAST
  CARONDELET...AND MOVING EAST AT 25 MPH.

  HAZARD...GOLF BALL SIZE HAIL.

  SOURCE...TRAINED WEATHER SPOTTERS REPORTED HAIL UP TO THE SIZE OF  
  HEN EGGS...OR TWO INCHES...WITH THIS SEVERE THUNDERSTORM.

  IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT DAMAGE
           TO ROOFS...SIDING...WINDOWS AND VEHICLES.

* LOCATIONS IMPACTED INCLUDE...
  EAST ST. LOUIS...CENTREVILLE...MILLSTADT...FAIRVIEW HEIGHTS...
  BELLEVILLE...SWANSEA...SHILOH...O'FALLON AND FREEBURG.

THIS WARNING ALSO INCLUDES...
INTERSTATE 64 IN ILLINOIS FROM EXIT 9 TO EXIT 27.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE IMMEDIATELY FOR LARGE HAIL AND DEADLY CLOUD TO GROUND
LIGHTNING. SEEK SHELTER INSIDE A WELL-BUILT STRUCTURE. STAY AWAY FROM
WINDOWS.

&&

LAT...LON 3863 8987 3840 8987 3843 9015 3862 9015
TIME...MOT...LOC 0005Z 270DEG 20KT 3854 9025

HAIL...1.75IN
WIND...<50MPH

$$

CVKING
2 follow-up statements
849 
WWUS53 KLSX 080017
SVSLSX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
717 PM CDT MON JUL 7 2014

ILC163-080045-
/O.CON.KLSX.SV.W.0173.000000T0000Z-140708T0045Z/
ST. CLAIR IL-
717 PM CDT MON JUL 7 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR CENTRAL ST.
CLAIR COUNTY UNTIL 745 PM CDT...

AT 716 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR CAHOKIA...AND
MOVING EAST AT 25 MPH.

HAZARD...QUARTER SIZE HAIL.

SOURCE...TRAINED WEATHER SPOTTERS HAVE REPORTED LARGE HAIL WITH THIS 
THUNDERSTORM.

IMPACT...DAMAGE TO VEHICLES IS EXPECTED.

LOCATIONS IMPACTED INCLUDE...
EAST ST. LOUIS...CENTREVILLE...MILLSTADT...FAIRVIEW HEIGHTS...
BELLEVILLE...SWANSEA...SHILOH...O'FALLON AND FREEBURG.

THIS WARNING ALSO INCLUDES...
INTERSTATE 64 IN ILLINOIS FROM EXIT 9 TO EXIT 27.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE IMMEDIATELY FOR LARGE HAIL AND DEADLY CLOUD TO GROUND
LIGHTNING. SEEK SHELTER INSIDE A WELL-BUILT STRUCTURE. STAY AWAY FROM
WINDOWS.

&&

LAT...LON 3863 8987 3840 8987 3843 9015 3862 9015
TIME...MOT...LOC 0017Z 270DEG 20KT 3854 9016

HAIL...1.00IN
WIND...<50MPH

$$

CVKING
780 
WWUS53 KLSX 080035
SVSLSX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
735 PM CDT MON JUL 7 2014

ILC163-080045-
/O.CON.KLSX.SV.W.0173.000000T0000Z-140708T0045Z/
ST. CLAIR IL-
735 PM CDT MON JUL 7 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR CENTRAL ST.
CLAIR COUNTY UNTIL 745 PM CDT...

AT 730 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR SHILOH...AND
MOVING EAST AT 15 MPH.

HAZARD...QUARTER SIZE HAIL.

SOURCE...RADAR INDICATED.

IMPACT...DAMAGE TO VEHICLES IS EXPECTED.

LOCATIONS IMPACTED INCLUDE...
  MAINLY RURAL AREAS OF CENTRAL ST. CLAIR COUNTY.

THIS WARNING ALSO INCLUDES...
INTERSTATE 64 IN ILLINOIS FROM EXIT 12 TO EXIT 27.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE IMMEDIATELY FOR LARGE HAIL AND DEADLY CLOUD TO GROUND
LIGHTNING. SEEK SHELTER INSIDE A WELL-BUILT STRUCTURE. STAY AWAY FROM
WINDOWS.

&&

LAT...LON 3847 8999 3847 9002 3855 9002 3857 8987
      3846 8987
TIME...MOT...LOC 0035Z 258DEG 15KT 3853 8988

HAIL...1.00IN
WIND...<50MPH

$$

CVKING

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 7, 6:21 PM CDT, 44 minutes earlier.

Area forecast discussion, Jul 7, 6:21 PM CDT, 44 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ST LOUIS MO
621 PM CDT Mon Jul 7 2014

.UPDATE:
Issued at 617 PM CDT Mon Jul 7 2014

Scattered thunderstorms are developing across the St. Louis Metro
as hot and unstable airmass interacts with remnant outflow
boundary stretching from northwest St. Charles County to south St.
Louis City. These storms could produce large hail or locally
damaging winds. The greater threat of severe weather remains with
the expected line of storms later this evening and overnight from
the northwest.

CVKING

&&

.SHORT TERM:  (Through Late Tonight)
Issued at 341 PM CDT Mon Jul 7 2014

(Tonight)

Main concern continues to be the potential for severe weather late
tonight...specifically damaging winds.  Not much change from
previous thinking that thunderstorms will initiate late this
afternoon and early this evening over Nebraska and Kansas along a
surface front as a shortwave trough approaches the area from the
northwest.  These storms will increase in intensity and congeal into
an MCS as they move southeast along the front into Missouri during
the late evening and overnight hours. Strong low level moisture
convergence along the front along with forcing with the shortwave
will support the MCS.  Decent values MUCAPE and low level and deep
layer shear values will allow the MCS to stay severe into central
and eastern Missouri and adjacent sections of Illinois into the
overnight hours.  In addition, precipitable water still suggest that
the MCS will produce very heavy rainfall rates.  However given
progressive nature of MCS and high flash flood guidance numbers will
just mention locally heavy rainfall in the HWO at this time.

Britt

.LONG TERM:  (Tuesday through Next Monday)
Issued at 341 PM CDT Mon Jul 7 2014

(Tuesday through Thursday)

On Tuesday, the front will be moving south and out of the CWA about
the time that thunderstorms will be initiating during the early-mid
afternoon hours.  There is still some potential that one or two of
these storms could become severe before they move out of the CWA
during the late afternoon hours.

The front will then move well south of the area Wednesday into
Thursday as the flow becomes northwesterly aloft.  The area will lie
under mainly subsidence during this period, so have kept these two
days dry.  850 mb temperatures will be between 12-18C promising
below normal temperatures.

(Friday through next Monday)

Warm front is still on track to move through the area on Friday and
Saturday causing temperatures to climb back closer to normal.  The
front will keep scattered thunderstorms in the forecast.  850 mb
temperatures of 18-20C call for temperatures at or just above
normal.  ECMWF sets up northwesterly flow over the area quicker than
the GFS on Saturday and Sunday, so consequently it is trying to
bring a cold front through the CWA faster. This solution is faster
than in previous runs, so went with the slower idea with a cold
front entering the northern part of the CWA on Sunday morning and
move it south across the area through Monday.  Will continue the
chance of thunderstorms into early next week.

Britt

&&

.AVIATION:  (For the 18z TAFs through 18z Tuesday Afternoon)
Issued at 1235 PM CDT Mon Jul 7 2014

Focus will be TSRA this afternoon and tonight. A surface fnt
remains across the region. TSRA are expected to develop along and
just S of this fnt with SUS/CPS most likely to be impacted by
storms. Large TSRA complex still expected to develop across NEB/KS
region late this afternoon into the evening. This MCS is expected
to track SE impacting all terminals late this evening into the
early morning hours Tues. This MCS will be capable of producing
severe wind gusts in excess of 60 kts. TSRA shud diminish by
sunrise Tues with VFR conditions expected thru the morning.

Specifics for KSTL: Chances for TSRA continue thru this afternoon.
Still expect a large MCS to move thru the area during the early
morning hours Tues. Severe wind gusts in excess of 60 kts will be
possible with this MCS. TSRA shud diminish by sunrise leaving the
remainder of the TAF period as VFR.

Tilly

&&

.LSX WATCHES/WARNINGS/ADVISORIES:
MO...NONE.
IL...NONE.
&&

WFO LSX
Hazardous weather outlook, Jul 7, 3:59 PM CDT, 3 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
359 PM CDT MON JUL 7 2014

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-081115-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO-
ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
359 PM CDT MON JUL 7 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TONIGHT

THUNDERSTORMS ARE LIKELY ACROSS THE AREA TONIGHT. A FEW OF THESE
STORMS WILL BE SEVERE WITH WIND GUSTS IN EXCESS OF 60 MPH. LARGE
HAIL...ISOLATED TORNADOES AND LOCALLY HEAVY RAINFALL ARE ALSO
POSSIBLE.

MAJOR RIVER FLOODING WILL BE TAKING PLACE AT SEVERAL LOCATIONS ON
THE MISSISSIPPI RIVER NORTH OF GRAFTON. PLEASE SEE THE
APPROPRIATE FLOOD WARNING OR STATEMENT FOR SPECIFIC DETAILS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE CHANCE FOR THUNDERSTORMS WILL CONTINUE TUESDAY AND TUESDAY
EVENING. SEVERE STORMS ARE POSSIBLE ACROSS SOUTHEAST MISSOURI.

THE CHANCE OF THUNDERSTORMS WILL RETURN THURSDAY NIGHT AND
CONTINUE THROUGH SUNDAY.

MAJOR RIVER FLOODING WILL EXPAND TO MANY LOCATIONS ON THE
MISSISSIPPI RIVER NORTH OF GRAFTON FOR MUCH OF THE WEEK. MAJOR
FLOODING IS ALSO FORECAST ALONG ON THE CUIVRE RIVER AT OLD MONROE
AND ALONG THE ILLINOIS RIVER AT HARDIN.  PLEASE SEE THE
APPROPRIATE FLOOD WARNING OR STATEMENT FOR SPECIFIC DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE.

BRITT

In the hours before

Local storm report, Jul 7, 6:53 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
653 PM CDT MON JUL 07 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0650 PM     HAIL             FENTON                  38.54N  90.45W
07/07/2014  M0.88 INCH       ST. LOUIS          MO   TRAINED SPOTTER

&&

CARNEY
Local storm report, Jul 7, 6:55 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
655 PM CDT MON JUL 07 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0650 PM     HAIL             SHREWSBURY              38.59N  90.33W
07/07/2014  M1.00 INCH       ST. LOUIS          MO   AMATEUR RADIO

&&

CARNEY
Local storm report, Jul 7, 6:58 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
658 PM CDT MON JUL 07 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0658 PM     HAIL             LEMAY                   38.53N  90.28W
07/07/2014  M1.75 INCH       ST. LOUIS          MO   TRAINED SPOTTER

&&

CARNEY
Local storm report, Jul 7, 7:01 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
701 PM CDT MON JUL 07 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0657 PM     HAIL             AFFTON                  38.55N  90.33W
07/07/2014  E1.25 INCH       ST. LOUIS          MO   STORM CHASER

&&

DYE
Local storm report, Jul 7, 7:02 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
702 PM CDT MON JUL 07 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0701 PM     HAIL             AFFTON                  38.55N  90.33W
07/07/2014  M2.00 INCH       ST. LOUIS          MO   TRAINED SPOTTER

&&

CARNEY
Local storm report, Jul 7, 7:04 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
704 PM CDT MON JUL 07 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0658 PM     HAIL             LEMAY                   38.53N  90.28W
07/07/2014  E0.88 INCH       ST. LOUIS          MO   TRAINED SPOTTER

&&

DYE

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 7, 7:24 PM CDTSevere Thunderstorm WarningLSXMonroe, Saint Clair51 min
Jul 7, 7:37 PM CDTSevere Thunderstorm WarningLSXClinton, Saint Clair, Washington38 min
Jul 7, 7:39 PM CDTSevere Thunderstorm WarningLSXMonroe51 min
Jul 7, 11:02 PM CDTSevere Thunderstorm WarningLSXAdams, Pike58 min
Jul 7, 11:56 PM CDTSevere Thunderstorm WarningLSXAdams, Brown, Calhoun, Pike64 min
Jul 8, 12:36 AM CDTSevere Thunderstorm WarningLSXCalhoun, Greene, Jersey, Macoupin, Madison, Monroe and 1 more54 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.